can i wait to start meds?
Jan 27, 2007
My cd4 is 246 and viral load 14,000. I want to wait for meds and go month by month and see? Good or bad Idea? I have a resistance to the blue group, Sustiva, viramune,etc...one of the drugs my doctor suggested is Atripala. It contains sustiva. If I have a resistance to the one part of the drug, can it be effective anyhow?
Response from Dr. Young
Thanks again for your post.
With a CD4 count below 350, if you were my patient, I would recommend starting medications for HIV. In this regard I'm in agreement with your treater.
You can wait month-to-month, if you choose; but do so with the understanding that waiting with a count that approaches 200 means that you're essentially waiting for an AIDS complication, like pneumonia or cancer. Indeed, several recent studies suggest that waiting until 200 actually increases your risk of having medication-related side effects-- probably the very reason that is prompting you to wait.
You mention that your resistance test shows resistance to non-nukes (what you call the blue group); efavirenz (Sustiva), nevirapine (Viramune). This means that you are one of the unfortunate ~10% of US patients (and other contries too) who have acquired HIV that is already drug resistant. This definitely means that Atripla (tenofovir/FTC/efavirenz) is out of the question. In this regard, your doctor is very, very wrong.
When you start on medications, current guidelines would therefore suggest the use of one of several ritonavir-boosted protease inhibitors (in combination with 2 nukes)-- either fosamprenavir (Lexiva), atazanavir (Reyataz) or lopinavir (part of Kaletra).
Best of luck, BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- How Long Do I Wait To Get Tested After Needle Stick?
- Odds Of Contracting HIV Protected Anal Sex
- What Are The Chances Of Getting HIV From Breast Milk?
- Is Burning Penis A Symptom Of Ars?
- Itchy Skin After Oral Sex Hooker Does It Mean I Have HIV
- White Discharge After Insertive Anal Sex Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.